Overtreating patients for hypothyroidism could raise their risk of stroke, study finds
For patients who take medication to treat hypothyroidism, being treated with too much medication can lead to an increased risk of atrial fibrillation, a common heart rhythm disorder associated with stroke, a new study of more than 174,000 patients has found.
The findings were presented by researchers from the Intermountain Medical Center Heart Institute in Salt Lake City at the American Heart Association Scientific Session conference in Chicago, eurekalert.org wrote.
“We know patients with hypothyroidism have a higher risk of atrial fibrillation, but we didn’t consider increased risk within what’s considered the normal range of thyroid hormones,” said lead researcher Jeffrey L. Anderson, MD, Distinguished Clinical and Research Physician at the Intermountain Medical Center Heart Institute, which is part of the Intermountain Healthcare system.
“These findings show we might want to re-consider what we call normal.”
In the new study, researchers surveyed the electronic medical records of 174,914 patients treated at Intermountain Healthcare facilities whose free thyroxine (fT4) levels were recorded and who were not on thyroid replacement medication. Researchers then took what’s considered a normal range of fT4 levels, divided it into four quartiles, then looked at those patients’ records for a current or future diagnosis of atrial fibrillation.
They found a 40 percent increase in existing atrial fibrillation for patients in the highest quartile of fT4 levels compared to patients in the lowest, and a 16 percent increase in newly developing atrial fibrillation during 3-years of follow up.
These findings, said Dr. Anderson, suggest that the optimal healthy range of fT4 should be reconsidered and redefined.
“Thyroid hormones are associated with losing weight and having more energy, which may lead to people being treated at the high end of the normal range,” said Dr. Anderson.
“Are we harming people by putting them at a higher risk of atrial fibrillation, and therefore stroke?”